Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 23, NWS Great Falls, MT

June 28, 2022Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2022, 1:58 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2022, 1:58 PM MDT (19:58 UTC)
Expired
Jun 28, 2022, 2:30 PM MDT
In force
32 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beaverhead County, MT, Madison County, MT

The radar

The Pocatello radar (KSFX), 236 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:15 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 28, 11:15 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1115 AM MDT Tue Jun 28 2022

...Aviation Section Updated...

.SYNOPSIS...

A moist southwesterly flow will reside over Central MT today. As a
result, expect scattered showers and thunderstorms today. Some
storms could be severe over Central MT. Afternoon temperatures
will not be as hot for Wednesday and Thursday, but it will be
windy over North Central MT on Wednesday. Looking ahead to the 4th
of July weekend, expect afternoon highs around 80 degrees, with a
chance for an afternoon or evening thunderstorm each day.

&&

.Update...

Focus this morning was to populate the short term (i.e. forecast
through the first 36-48hrs) in anticipation of an active afternoon
due to thunderstorms. Overall the forecast is on track, with the
main adjustment to the on-going forecast being to increase PoPs to
account for radar and latest Hi-Res model trends. Showers and
thunderstorms were developing across the Northern Rockies as of
the mid-morning hours, with further shower and thunderstorm
development expected through the noon hour. Thunderstorms this
afternoon, especially east of a Whitehall, to Helena, to Great
Falls, to Havre line will have the best potential to produce
damaging wind gusts of between 60 and 70 mph. - Moldan

&&

.AVIATION...
1115 AM MDT Tue Jun 28 2022 (28/18Z TAF period)

VFR conditions are predominately expected throughout the 2818/2918
TAF period, with the exception of near/beneath showers and
thunderstorms when low VFR or MVFR conditions can be expected.
Showers and thunderstorms were developing across the Northern
Rockies late this morning, with further development expected through
21z and storms then persisting through 03z Wednesday. Some
thunderstorms this afternoon and evening, especially near the KBZN,
KHLN, KGTF, KLWT, and KHVR terminals, could become severe and
produce damaging wind gusts (i.e. in excess of 50kts). Periods of
mountain obscuration are likely near/beneath thunderstorms. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 354 AM MDT Tue Jun 28 2022/
Today through Tonight...A moist southwesterly flow aloft has
developed over Central MT, resulting in morning showers moving
into Western MT. Some of these showers will affect areas just east
of the divide later this morning. For this afternoon, a strong
upper level disturbance will move through Central MT.
Showers/thunderstorms will accompany this disturbance. Some of the
storms could be severe this afternoon/evening, with the main
threat being damaging wind gusts. Some small hail can't be
complete ruled out. The best time frame for the severe storms to
occur should be from about 2 PM to 9 PM this evening. Portions of
Central MT are now under a slight risk during this time. Afternoon
temperatures will be warm ahead of this disturbance, especially
over North Central MT where the storms will arrive later.
Showers/thunderstorms diminish tonight from west to east, as
winds increase after Midnight along the divide.

Wednesday through Friday...Expect a brisk westerly flow aloft to
develop over North Central MT for Wednesday and Thursday. This
will result in rather windy conditions on Wednesday over North
Central MT. At this time, wind speeds should remain below warning
criteria, but wind gusts near 60 mph are possible along the Rocky
Mountain Front and in the 50 mph range over the adjacent Plains.
Afternoon temperatures will not be as hot for Wednesday and
Thursday, with a bit of rebound likely on Friday. The best chance
for a passing shower/thunderstorm will be mostly over the
northern portions of North Central MT for Wed and Thu, but any
precipitation amounts should be rather light, generally less than
0.05 inches.

Saturday through Tuesday...For the 4th of July weekend, expect a
southwest flow aloft to reside over Central MT. This will result
in daily chances for mostly afternoon and evening thunderstorms.
There is the potential that a few storms could be strong/severe if
we have enough instability. However, timing each wave that will
move through from Sat to Tue right now is a bit difficult, thus
the probability of storms right now is on the low side. As the
weekend approaches, the models should be in better agreement for
timing/location of the storms. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  91  54  80  47 /  40  30   0   0
CTB  84  53  72  45 /  20  20  10  10
HLN  93  55  82  49 /  60  50  10   0
BZN  92  50  84  46 /  40  40  20   0
WYS  83  43  77  37 /  30  30  20   0
DLN  87  49  79  44 /  60  30  10   0
HVR  91  58  81  50 /  30  40   0   0
LWT  90  52  80  46 /  50  40  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 28, 12:28 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1228 PM MDT Tue Jun 28 2022

MTZ050-051-281900-
Fergus MT-Judith Basin MT-
1228 PM MDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of central Judith Basin
and southwestern Fergus Counties through 100 PM MDT...

At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Stanford, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stanford, Hobson, Windham, Moccasin, Ackley Lake State Park, Sapphire
Village, Utica and Benchland.

This includes Highway 200 between mile markers 31 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4688 11029 4706 11051 4731 11018 4696 10975
TIME...MOT...LOC 1827Z 239DEG 25KT 4698 11027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAF
Special weather statement, Jun 28, 12:58 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Great Falls MT
1258 PM MDT Tue Jun 28 2022

MTZ014-281930-
Central and Southern Lewis and Clark MT-
1258 PM MDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of southeastern Lewis
and Clark County through 130 PM MDT...

At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Helena, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Black Sandy State Park.

This includes Interstate 15 between mile markers 201 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Canyon Ferry or Holter Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4706 11198 4675 11177 4665 11232 4666 11241
      4680 11251
TIME...MOT...LOC 1856Z 242DEG 35KT 4676 11235

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAF
Special weather statement, Jun 28, 1:03 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
103 PM MDT Tue Jun 28 2022

MTZ050-051-281930-
Fergus MT-Judith Basin MT-
103 PM MDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of east central Judith
Basin and west central Fergus Counties through 130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Stanford, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hobson, Danvers, Glengarry, Moccasin and Benchland.

This includes Highway 200 between mile markers 47 and 64, and between
mile markers 68 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4703 11006 4715 11016 4723 11005 4735 10966
      4698 10953 4699 10989
TIME...MOT...LOC 1903Z 263DEG 25KT 4712 11004

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAF
Special weather statement, Jun 28, 1:09 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
109 PM MDT Tue Jun 28 2022

MTZ050-051-281945-
Fergus MT-Judith Basin MT-
109 PM MDT Tue Jun 28 2022

...Strong thunderstorms will impact portions of east central Judith
Basin and south central Fergus Counties through 145 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Moore, or 20 miles southwest of Lewistown, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Judith
Basin and south central Fergus Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4677 10979 4692 10988 4697 10974 4697 10951
      4677 10934
TIME...MOT...LOC 1909Z 247DEG 24KT 4689 10978

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAF
Special weather statement, Jun 28, 1:18 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
118 PM MDT Tue Jun 28 2022

MTZ014-281930-
Central and Southern Lewis and Clark MT-
118 PM MDT Tue Jun 28 2022

...Strong Thunderstorms will impact portions of southeastern Lewis
and Clark County through 130 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm near
Helena, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, East Helena and York.

This includes the following highways...
 Interstate 15 between mile markers 191 and 199.
 Highway 12 between mile markers 42 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Canyon Ferry or Holter Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4657 11204 4668 11211 4675 11177 4658 11164
TIME...MOT...LOC 1917Z 250DEG 11KT 4668 11205

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAF

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:23 AM MDTSpecial Weather StatementTFXTeton37 min
Jun 28, 12:28 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Jun 28, 12:58 PM MDTSpecial Weather StatementTFXLewis and Clark32 min
Jun 28, 1:03 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jun 28, 1:09 PM MDTSpecial Weather StatementTFXWheatland36 min
Jun 28, 1:18 PM MDTSpecial Weather StatementTFXBroadwater12 min
Jun 28, 2:04 PM MDTSpecial Weather StatementTFXFergus26 min
Jun 28, 2:53 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
Jun 28, 2:54 PM MDTSpecial Weather StatementTFXBroadwater36 min
Jun 28, 2:56 PM MDTSpecial Weather StatementTFXBroadwater34 min
Jun 28, 2:58 PM MDTSpecial Weather StatementTFXBeaverhead32 min
Jun 28, 3:04 PM MDTSpecial Weather StatementTFXJefferson26 min
Jun 28, 3:12 PM MDTSpecial Weather StatementTFXGallatin48 min
Jun 28, 3:18 PM MDTSevere Thunderstorm WarningTFXBroadwater27 min
Jun 28, 3:27 PM MDTSpecial Weather StatementTFXMeagher33 min
Jun 28, 3:30 PM MDTSpecial Weather StatementTFXJefferson30 min
Jun 28, 3:38 PM MDTSpecial Weather StatementTFXBroadwater37 min
Jun 28, 3:44 PM MDTSpecial Weather StatementTFXLewis and Clark31 min
Jun 28, 3:49 PM MDTSpecial Weather StatementTFXBroadwater11 min
Jun 28, 3:53 PM MDTSpecial Weather StatementTFXMadison37 min
Jun 28, 4:04 PM MDTSpecial Weather StatementTFXMeagher26 min
Jun 28, 4:24 PM MDTSpecial Weather StatementTFXBroadwater36 min
Jun 28, 4:30 PM MDTSpecial Weather StatementTFXFergus30 min
Jun 28, 4:31 PM MDTSpecial Weather StatementTFXGallatin29 min
Jun 28, 4:35 PM MDTSpecial Weather StatementTFXCascade25 min
Jun 28, 4:36 PM MDTSpecial Weather StatementTFXMeagher39 min
Jun 28, 4:47 PM MDTSpecial Weather StatementTFXBeaverhead28 min
Jun 28, 4:54 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison38 min
Jun 28, 4:58 PM MDTSpecial Weather StatementTFXCascade32 min
Jun 28, 5:02 PM MDTSpecial Weather StatementTFX28 min
Jun 28, 5:09 PM MDTSpecial Weather StatementTFXFergus51 min
Jun 28, 5:22 PM MDTSevere Thunderstorm WarningTFXFergus53 min
Jun 28, 5:40 PM MDTSpecial Weather StatementTFX35 min
Jun 28, 5:49 PM MDTSpecial Weather StatementTFXCascade26 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.